Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hello there and thanks for asking JA. I read your well-thought question. It sounds like you are in a complicated medication regiment. From what I have seen the side affects of propranolol are reversable. The side affects that you are talking about are very common and it does take a while for most clients to feel better. I can see how you would be wondering if the confusion and haizy would be deperersonalisation. I wonder if the side affects are trigering the depersonalisation for you. I imagen they would. I would like to talk longer with you when you have the time. I would suggest that you will need to see a therapist who can help you overcome the PTSD and depersonalisation feelings and also a psychiatrist who will find the right type of medication for you.
Hi There, Thanks for your help. I am due to see a Psychiatrist right at the beginning of May, I am really hoping that there is some kind of medication that can help overcome the symptoms as they are having a big impact on my enjoyment of life. At the moment I feel tired and lethargic alot of the time and I also have some form of hallucinations where I see objects/things that I know are not there. I also feel disorientated a lot of the time and I worry that I am going to lose my cognitive function. I originally took the Propranolol for high anxiety but since taking the medication I have had these symptoms and it has raised my anxiety levels through the roof. My job is as a Support Worker with people who have a range of different impairments e.g. mental health, learning difficulties, physical impairments etc and people tell me some of my qualities are I am kind, gentle, easy to talk, a good mentor but I constantly worry that because of these side effects I will turn into someone different and that I will never get better which really scares me. This is why I feel I need to get a Psychiatric opinion so that I can improve my life as much as possible and probably talk to a Psychologist or Counsellor about my worries.
Thanks for letting me know about your symptoms of anxiety and depersonafication. I have been working with trauma victims for over 20 years and what you are describing are very common symptoms of PTSD. It has been my experience that anxiety medications can help reduce the anxiety level so therapy can help you face this deep personal trauma. It is very common for the body to react to the trauma by trying to avoid facing it so one feels detached from their own body and experience. A good trauma therapist can guide you slowly into dealing with the anxiety and integrating slowly back into your own body and facing the trauma when you are ready to. I would look for a trauma specialist. Part of healing is talking about the trauma that caused the depersonafication. Please buy the book waking the tiger it is a great book about how to help someone integrate their experience. I would like to give you one stress relaxation exercise to help you with anxiety. This method is called progressive relaxation I hope this works for you. The more often to try this the easier it will be
breathing is an important part of yoga and martial arts for this reason.
I hope those methods work for you and beleive that they will help you reduce the anxiety that leads to depersonafication. The best treatment is a combanation of medication and therapy. Finding the right therapist one you trust who has a lot of experience with trauma is critical. Please be patient with your self because this is a slow recovery. It is my experience that people recover from trauma, you appear to really want to get better and that will facilitate your recovery. I also suggest a trauma group in your area those are usually very helpful and free. Ask your doctor for a referal to a trauma group
Thanks very much for your advice, I will give these a try. I am hoping that the Psychiatrist who I have seen before can get me on some medication that really helps me to improve and that I get to talk to someone about my stress and anxiety and hopefully this will get me back to or close to where I would like to be. I would love to be able to move on and forget that I ever had the Propranolol and the bad side effects, hopefully I can get there.
When I have talked to some Doctors about my side effects they have said that it won't be the Propranolol but I know how I felt after taking the tablet and I have also researched lots about the side effects of the drug which I listed in my original question. I know in myself when I don't feel well and sometimes I have felt really alone, I feel sometimes myself and my symptoms haven't been taken seriously, which has really knocked my confidence and self esteem. Sometimes I have felt so low and depressed that I feel that I will never get better which is a horrible feeling. What did your research tell you about Propranolol?
The use of Propranolol for anxiety disorder is new. Studies have shown that individuals given propranolol immediately after a traumatic experience show less severe symptoms of PTSD compared to their respective control groups that did not receive the drug. Propranolol reduces the effects of nightmare-related cardiac activity by keeping sinus rhythm low during nightmares, as a higher pulse and increased adrenaline are associated with severe nightmares. Propranolol is now also used for treating social anxiety and other anxiety disorders. My clients who have been on it report the reduction of anxiety and a few side affects but ask your doctor about side affects.
As for feeling alone that is a common expience for my clients who have Aspergers and depression. I suggest an Aspergers support group in your area. I am sorry that your symptoms are not taken seriously, please don't give up and keep talking to your psychiatirst about your symptoms. Much about psychiatry is done by trials of new medications. Every person is so unique that we do not know what will really work until we try it. Do you think you are experiencing some side affects from Propranolol? What side affects are you experiencing? I imagine that as a blood pressure lowering medication you would have to check that your blood pressure does not drop too much.
Here are some other side affects
Side effects that usually do not require medical attention (report to your doctor or health care professional if they continue or are bothersome):
Side effects include abdominal cramps, diarrhea, constipation, fatigue, insomnia nausea, depression, dreaming, memory loss, fever, impotence, lightheadedness, slow heart rate, low blood pressure, cold extremities, sore throat, and shortness of breath or wheezing. Propranolol can aggravate breathing difficulties in patients with asthma, chronic bronchitis, or emphysema. So if you worry about any of the above side affects talk to your psychiatrist.
I am not sure how long it takes for the side affects to go away after the medication is stopped. It sounds like you experienced many of the side affects and I glad you are off this medication
How long ago did you stop taking this medication?
How many mgs you were on? I hear that it takes from 1 to 2 days but I am not sure.
to detox from the drug
Will your dr try you on something else like a benzo for anxiety?
I stopped taking the drug middle of last year but I have still got the symptoms such as forgetfulness and confusion. I also experience some hearing difficulties sometimes which is listed as a potential side effect
Propranolol can cause sleep disturbances, drowsiness, fatigue, lightheadedness, vertigo, and fainting. Central nervous system side effects can be intense, with some patients experiencing psychosis, depression, confusion, agitation, vivid dreams, visual hallucinations, delusions and organic brain syndrome (decreased mental function, which is reversible). Visual disturbances, dry eyes and conjunctivitis can be experienced while taking propranolol. Ringing in the ears or hearing loss is also possible, and patients might also experience nasal congestion.
I have also got a really bad cough which started about the time I took the medication that seems to have got worse. I have had a chest xray to see if there is a problem. I also experience a lot of tiredness, I am having my thyroid checked to see if it could be a thyroid problem causing some of my side effects.
If I could get my confusion and disorientation sorted out it would improve my life so much but I have felt like this for so long now that sometimes I find it hard to believe that I will get better. Thanks for your help.
Please do believe that you will get better, believing will help you get there. Please visualise that you are healthy free of confusion and happy. The brain does not know the difference between reality and something we visualise so the more you visualise that you are healthy and happy the faster this will become reality. Please also write 5 things that you are greatful for everyday for a month. Focusing on positive helps you reduce your depression and anxiety. Remember you are very stong and you overcame so much. It was a pleasure working with you. Please accept my answer so I get paid for my work if you are happy with my work. Thanks so much.. You can always look for me online Ask for Penny